mise à jour du
21 janvier 2007
Acta Psychiatrica Scandinavica
Do your patients suffer from excessive yawning?
Gutiérrez-Álvarez ÁM
Faculty of Medicine, Universidad del Rosario, Bogotá, Colombia


Bâillements et dépression - Yawning and depression
Le bâillement: de la physiologie à la iatrogénie
Yawning: from physiology to iatrogenic effect
Objective: Yawning has been described in relation to drugs such as serotonin reuptake inhibitors, levodopa, dopamine agonists, MAO B inhibitor, morphine, methadone, buprenorphine, dextromethorphan, benzodiazepine, lidocaine, and flecaine. This is a report of two patients, on long-term escitalopram therapy (more than 8 weeks) with stable dosing, who presented excessive yawning. Escitalopram is widely used in major depressive disorder and generalized anxiety disorder.
Method: A clinical description of two cases.
Results: Two females (62 and 59 years old, respectively) developed excessive daytime yawning. It was not associated with sedation or a feeling of needing sleep. The dosage was reduced and yawning disappeared some hours later. The patients' depression did not recur.
Conclusion: Yawning has been described in relation to different selective serotonin reuptake inhibitors and remitted following their discontinuation; it is interesting that the reported yawning in these two cases disappeared with the reduction of dosage, rather than the interruption of treatment.
Escitalopram oxalate, the S-enantiomer of racemic Citalopram, as one of the newer antidepressant agents, is an orally administered selective serotonin reuptake inhibitor (SSRI) considered to be better tolerated more than older tricyclic antidepressants and monoamine oxidase inhibitors. The newer antidepressant medications also have significant side effects from stimulation of 5-HT2A, 5-HT2C and 5-HT3, from noradrenergic receptor stimulation, as well as from interactions at other receptors including muscarinic, histaminergic, and postsynaptic a1-adrenergic (1, 2). Not many of these side effects are easily recognized. Clinicians should listen carefully to their patients when they describe an unexpected reaction, in order to ensure that it does not go unnoticed. This is a report of two cases in which excessive daytime yawning was associated with escitalopram treatment.
Case 1
Mrs I is a 62-year-old woman who began treatment for a minor depressive episode (DSM-IV) (3) with the recommended dose 10 mg/d escitalopram. Her depression responded rapidly to treatment, however, following 2-month's therapy; she began to experience excessive daytime yawning. The patient estimated that yawning occurred during 1 or 2 h, every morning. The yawning was not associated with sedation or a feeling of needing sleep. She was disturbed by this effect, as yawning occurred
during her daily activities and interpersonal interactions.
This led the patient to become concerned that others would interpret this as a sign of boredom or lack of attention and interest. At the patient's request, the dosage was reduced to 5 mg/d and yawning quickly disappeared 24 h later. The patient's depression did not recur.
Case 2
Mrs M is a 59-year-old woman who bega treatment for a minor depressive episode with 10 mg/d escitalopram. Following 2-month's treatment, she began to experience daily yawning episodes, at the same time as Mrs I for an hour or so. This was very distressing, as the yawning occurred in the presence of clients and co-workers. Frequently, her husband made comments regarding Mrs M's yawning. This was so bothersome to her that, at her request, a reduction in the dose was necessary. The excessive yawning remitted within 2 days and has not recurred.
Yawning is a stereotyped event with unknown physiological functions. It is under the control of several neurotransmitters and neuropeptides: dopamine, excitatory amino acids, acetylcholine, serotonin, nitric oxide, adrenocorticotropic hormone- related peptides and oxytocin that facilitate yawning and opioid peptides that inhibit this response. Abnormal yawning is present in numerous pathologies (neurological, psychiatric, iatrogenic, and infectious disease) (4). As we become more experienced with the longterm use of SSRIs, more subtle side effects may become evident. Clinicians may be aware of yawning as a side effect of antidepressant therapy; however, sparse literature exists on the topic.
Yawning has been described in relation to three different SSRI agents (fluoxetine, citalopram, and sertraline) and remitted following SSRI discontinuation (5, 6).
In the two cases presented here, yawning seemed to be particularly frequent and bothersome; insomnia or sleep difficulty was not associated with the excessive yawning nor was a sense of daytime sedation or sleepiness. Usually patients report daytime sleepiness as a side effect. In preliminary studies, up to 2% of patients receiving escitalopram for generalized anxiety disorder reported yawning as a side effect of treatment, compared with 1% taking placebo (inserto LexaproTM, 2005). Although the mechanisms of the excessive yawning remain unclear, in these cases; however, a serotonergic mechanism may have played a role. An exact mechanism of yawning induction seems to be difficult to understand and conflicting data exist regarding the role of specific neurotransmitters.
Comparing these cases with previous reports, mainly a French study (7), in which they found involved drugs such as SSRIs (13), levodopa (three) dopamine agonists (three), MAO B inhibitor (one), morphine (one), methadone (one), buprenorphine (one), dextromethorphan (one), benzodiazepine (four) lidocaine (two), and flecaine (one). Occurrence of yawning largely varied from 30 min to several months after drug introduction and evolution was usually favorable after drug withdrawal; it is interesting that the reported yawning in the previous two cases disappeared with the reduction of doses rather than the interruption of treatment. This is a positive thing that encourages using the antidepressant and continuing with it even though the patient can report the yawning episodes.
Regarding the relationship between yawning and dosage, this might suggest that differences in escitalopram-induced yawning could be due to individual vulnerability. These cases highlight the current problems that can be associated with newer antidepressants. Intolerance of newer antidepressant agents continues to be a significant cause of treatment failure, despite the common belief that these medications are better tolerated (8, 9). It will be useful to remember that yawning requires the same clinical attention as other symptoms, and has proved to be a valuable tool in studying the physiopathology of diseases and the action of new drugs in humans.
Robinson MJ. Are newer antidepressants really ''better tolerated''? Can J Psychiatry 2001;46:286&endash;287. 
Stahl SM. Basic psychopharmacology of antidepressants, part 1: antidepressants have seven distinct mechanisms of actions. J Clin Psychiatry 1998;59(suppl 4):5S&endash;14S.
American Psychiatric Association. Diagnostic and statistical manual of mental disorders, 4th edn, Text revision. Washington, DC: American Psychiatric Association Press, 1994:317&endash;392.
Daquin G, Micallef J, Blin O. Yawning. Sleep Med Rev 2001;5:299&endash;312.
Beale MD. Murphree TL. Excessive yawning and SSRI therapy. Int J Neuropsychopharmacol 2000;3:275&endash;276.
Pae CU, Kim JJ, Lee CU, Lee SJ, Lee C, Paik IH. Injured temporomandibular joint associated with fluoxetine-monotherapy- induced repeated yawning. Gen Hosp Psychiatry 2003;25:217&endash;218.
Sommet A, Desplasa M, Bagheria H, Blinb O, Montastruc JL. Drug-induced yawning: a review of the French pharmacovigilance database. Fundament Clin Pharmacol 2005;19:227.
Gumnick JF, Nemeroff CB. Problems with currently availableantidepressants. J Clin Psychiatry 2000;61(suppl 10): 5S&endash;15S. 
Fava M. Management of nonresponse and intolerance: switching strategies. J Clin Psychiatry 2000;61(suppl2):10S&endash;12S.